Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer Treat Rep. 1980;64(12):1261-73.

Leukoencephalopathy following high-dose iv methotrexate chemotherapy with leucovorin rescue.

Abstract

Seven patients with bone or soft tissue sarcomas but without metastatic CNS disease developed a chronic leukoencephalopathy after high-dose (8000-15,000 mg/m2) iv methotrexate (MTX) chemotherapy with leucovorin (LV) rescue. Approximately 12 MTX-LV treatments were administered over a 3-7 month period. None of the patients had cranial irradiation. The syndrome usually began several months after the initiation of chemotherapy with subtle personality changes followed by a progressive dementia, focal seizures, pseudobulbar palsy, spastic quadriparesis, and stupor. Computerized tomographic scans revealed diffuse white matter hypodensity in five patients and atropic changes in five patients. Serum MTX concentrations were elevated in four of six patients prior to several MTX-LV treatments, suggesting that MTX persisted in tissues for a long time. Abnormally high levels of MTX were detected in the cerebrospinal fluid of all four patients several days after an MTX-LV treatment, at a time when their encephalopathy was most severe. Pathologic brain material was obtained from three patients and revealed a spectrum of abnormalities. The syndrome observed in our patients clinically resembles the one described in children with acute lymphatic leukemia who received cranial irradiation and large cumulative amounts of low-dose (12-20 mg/m2) systemic MTX without LV.

PMID:
6970616
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk